Alert archive / Nebraska / Winter Storm Watches in 2013

Winter Storm Watch 3, NWS North Platte, NE

February 8, 20135 counties in Nebraska

NWS North Platte, NE issued this winter storm watch at Feb 8, 2013, 2:21 PM CST for 5 counties in Nebraska. It took effect at Feb 9, 2013, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 8, 2013, 2:21 PM CST (20:21 UTC)
In effect from
Feb 9, 2013, 6:00 PM CST
Expired
Feb 9, 2013, 1:01 PM CST
In force
Issued by
NWS North Platte, NE

Counties Custer County, NE, Garfield County, NE, Lincoln County, NE, Perkins County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 80 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm watch went out at Feb 8, 12:05 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 8, 12:05 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 PM CST FRI FEB 8 2013

.AVIATION...VFR CONDITIONS SHOULD PREVAIL ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA FOR THE NEXT 24 HRS. OTHERWISE AN INCREASE IN
HIGH CIRRUS CLOUDS CAN BE EXPECTED...ALONG WITH GUSTY SOUTH SFC
WINDS TO 30 KTS TODAY. WINDS WILL DIMINISH SOME
TONIGHT...GENERALLY SOUTH TO SOUTHEAST 10 TO 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 919 AM CST FRI FEB 8 2013/

UPDATE...
STRATUS/FOG HAS SPREAD WEST INTO PORTIONS OF CENTRAL NEBRASKA THIS
MORNING. SOUTH WINDS ARE NOW STARTING TO INCREASE...WITH GUSTS
ALREADY TO 25 MPH AT BROKEN BOW...AND FOG IS STARTING TO LIFT.
EXPECTING FOG TO CONTINUE TO LIFT...AND STRATUS CLOUDS GRADUALLY
DIMINISHING WITH SKIES BECOMING AT LEAST PARTLY SUNNY. DID UPDATE
THE FORECAST TO INCLUDE AREAS OF FOG THROUGH 10 AM CDT.

SYNOPSIS...
VERY ACTIVE PATTERN FOR THE CONUS TODAY. STRONG LOW PRESSURE
SYSTEM MOVING NORTH ACROSS THE MID ATLANTIC STATES AND NEW
ENGLAND. ANOTHER STRONG LOW PRESSURE SYSTEM DIGGING SOUTH ACROSS
THE PAC COAST. CLOSER TO HOME...WEAK RIDGING ACROSS THE EASTERN
ROCKIES...AND AT THE SURFACE IS STALLING NORTH/SOUTH SURFACE
BOUNDARY ACROSS THE CENTRAL NEB WITH LOW STRATUS/FOG ON THE EAST
SIDE.

DISCUSSION... TODAY FOCUS WILL BE CLOUDS/STRATUS OVER NORTH
CENTRAL NEB. THE STALLING BOUNDARY IS EXPECTED TO LIFT NORTHEAST
AS A WARM FRONT...WITH CLEARING SKIES AND A DECENT WARM UP. NEAR
TERM MODELS ARE STRUGGLING TO GET A HANDLE ON THE STRATUS...SO LOW
CONFIDENCE ON BLENDED FORECAST OF EROSION.

MAJOR LOW PRESSURE SYSTEM WILL PUSH ACROSS THE SOUTHERN ROCKIES
TONIGHT AND LIFT NORTHEAST ACROSS THE PLAINS SATURDAY THROUGH
SUNDAY. THE 00Z RUN OF THE EC CONTINUES TO BE SIMILAR TO PREVIOUS
RUNS...AND IS SLIGHTLY SOUTH OF THE GFS...WHICH IS ALSO CLOSE TO
ITS PREVIOUS RUN. THE NAM IS CONSIDERABLE FURTHER NORTH AND
FASTER. FORECAST FOLLOWS A BLEND OF THE GFS/EC WITH AN EXPECTED
TRACK OF THE SURF LOW FROM NW KS ACROSS CENTRAL NEB TOWARDS THE
MIN/IA BORDER BY SUNDAY EVENING. COLD AIR WILL BE SLOW TO ARRIVE
SATURDAY AND MOST OF THE DAY ANY PRECIP WILL BE LIQUID. LATE
SATURDAY AFTERNOON THROUGH EARLY SATURDAY NIGHT...IN ASSOCIATION
WITH THE UPPER LEVEL LOW...A POCKET OF ELEVATED INSTABILITY IS
EXPECTED. NEGATIVE LI/S AND POSITIVE CAPE DEVELOPS OVER SW INTO
CENTRAL NEB. HAVE CONTINUED THE MENTION OF THUNDER. MEANWHILE AS
THE COLD AIR PUSHES SOUTH THE RAIN WILL CHANCE TO SNOW. NOT
EXPECTING ANY THUNDERSNOW AT THIS TIME...AS COLD AIR ARRIVES
AFTER THUNDER PUSHES EAST. DO EXPECT A DEFORMATION BAND TO SET UP
ACROSS MUCH OF THE CWA SATURDAY NIGHT INTO SUNDAY. WRAP AROUND
MOISTURE IS GOOD WITHIN A FAVORED DEEP DENDRITIC GROWTH LAYER.
MODERATE TO HEAVY SNOW IS LIKELY SATURDAY NIGHT INTO SUNDAY...AND
RETAINED THE WINTER STORM WATCH. SOME CONCERN FOR LATE SATURDAY
NIGHT INTO SUNDAY AS SNOW BEGINS TO PILE UP...WILL SEE INCREASING
NW WINDS AS A TIGHT PRESSURE GRADIENT DEVELOPS. 850 MB WINDS PUSH
40 KTS AND WITH THE CAA AND SNOW...GUSTS COULD REACH 30 TO 40 MPH.
HAVE GONE WITH BLOWING SNOW FOR SUNDAY. WILL HAVE TO MONITOR AS
THE COMBINATION OF SNOW AND BLOWING SNOW MAY RESULT IN BLIZZARD
CONDITIONS.

SUNDAY NIGHT INTO THE MONDAY THE SYSTEM WILL PUSH TOWARDS THE
GREAT LAKES...WITH SNOW ENDING AND WINDS DIMINISHING. A SECOND
LOW WILL TRAVERSE THE SOUTHERLY PLAINS...HOWEVER HIGH PRESSURE
SHOULD KEEP ANY ACTIVITY SOUTH OF OUR CWA. TEMPS BECOME TRICKY AS
EXPECT SOME DECENT SNOW COVER OR PART/MOST OF THE CWA AND SHOULD
HOLD TEMPS DOWN. OTHERWISE THE WEEK IS QUIET AND DRY. A LOW
PUSHES ACROSS THE NORTHERN PLAINS LATE IN THE WEEK...WITH MODELS
IN POOR AGREEMENT WITH TRACK AND STRENGTH AND WILL KEEP THE
FORECAST DRY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM
SATURDAY EVENING THROUGH SUNDAY EVENING FOR
NEZ004>010-022>027-035>037-056-057-094.

&&

SHORT TERM...TAYLOR
LONG TERM...CLB/MARTIN
AVIATION....TAYLOR
Hazardous weather outlook, Feb 8, 5:17 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 AM CST FRI FEB 8 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-091130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
517 AM CST FRI FEB 8 2013 /417 AM MST FRI FEB 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG WINTER STORM WILL MOVE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA SATURDAY AND SUNDAY. PRECIPITATION WILL BEGIN AS
RAIN SHOWERS AND ISOLATED THUNDERSTORMS SATURDAY AFTERNOON AND
EARLY SATURDAY EVENING OVER SOUTHWEST NEBRASKA. THE RAIN WILL CHANGE
OVER TO SNOW SATURDAY NIGHT INTO EARLY SUNDAY MORNING. SNOW WILL
CONTINUE THROUGH THE DAY ON SUNDAY WITH ACCUMULATING SNOW ACROSS
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. STRONG NORTH WINDS
SUNDAY WILL CAUSE SIGNIFICANT BLOWING SNOW REDUCING VISIBILITIES.
DRIFTING SNOW WILL MAKE TRAVEL HAZARDOUS IF NOT IMPOSSIBLE. THE
HEAVIEST SNOW IS EXPECTED TO FALL NORTH AND WEST OF A LINE FROM
OGALLALA...TO STAPLETON...TO O'NEILL THROUGH THE SANDHILLS OF
NEBRASKA. SNOWFALL TOTALS OF 4 TO 10 INCHES ARE POSSIBLE ACROSS
THIS AREA. IF YOU ARE PLANNING TO TRAVEL ACROSS WESTERN
NEBRASKA...THIS WEEKEND...YOU SHOULD CLOSELY MONITOR THE LATEST
FORECASTS AND STATEMENTS PERTAINING TO THIS APPROACHING WINTER
STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 2:21 PM CSTBlizzard WatchLBFArthur, Blaine, Boyd, Brown, Cherry, Deuel and 12 more23 hr

Nearby

Winter Storm Watches in Nebraska, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.